Files

Download

Download Full Text (321 KB)

Program

Emergency Medicine

Training Level

Resident PGY 1

Institution

Henry Ford Macomb

Abstract

Introduction: ST elevation myocardial infarction in concurrence with angioedema, anaphylaxis, hypersensitivity, or platelet activation is an event well published in literature known as Kounis-Syndrome. Classically, these events are linked by the administration of epinephrine either intravenously or intramuscularly for the treatment of the acute immunologic response.

Case Report: This particular case is a 78 year old male with history of c1 esterase inhibitor deficiency, angioedema, and hypertension presenting with angioedema. His symptoms started the previous night and were managed in the ED with methylprednisolone, diphenhydramine, and famotidine. The patient was intubated for airway protection and extubated about 24 hours later. About 48 hours after symptom onset, the patient developed acute chest pain and STEMI. He underwent PCI and stent placement after a 99.9% occlusion of the proximal LAD was identified.

Discussion: This case is unique because the patient did not receive epinephrine for the treatment of his immune response, and the 48 hour latency of STEMI symptoms. This particular case is unlike classic Kounis syndrome and suggests that ACS in the setting of acute immune response is independent of epinephrine administration. It also postulates that latent mediators of immune response and/or their degradation may play an important role in the development of ACS.

Conclusions: Kounis syndrome and this case in particular provide a novel area of study for the pathophysiology, prevention, and treatment of ACS. In patients with a history of CAD presenting with acute immune response, emergency providers should keep a high suspicion for the potential of ACS and use epinephrine judiciously.

Presentation Date

5-2020

Case Report: Hypersensitivity Mediated ST-Elevation Myocardial Infarction—“Kounis Syndrome with Cronovich Phenomenon”

Share

COinS